Finishing Hormone Therapy After 5 Years?

hi Jan. I know we should feel lucky to have reached this point in our BC lives, but i am getting the real wobbles about giving up the tablets, I have the same problem with my hair and i am hoping that it will thicken up again ( at least a bit ) and also that the aches and pains ease off. plus i am hoping to lose some of this extra weight that i have put on , it has made me very stiff and sluggish. All sounds a bit of a tall order but i will see how it goes and let you know, just as long as the bc stays away i shouldnt really care. Lovely to hear from you, take care.
Hugs Annie

Hello everybody. Thought I’d report back to let you know how life is for me since stopping anastrozole a few weeks ago. I decided to stop all at once since nobody seemed to have any ideas to the contrary! I’ve been quietly obsessing about this for the last couple of years but when the time came I just stopped. Tried not to give it another thought. And I’ve felt ok! Just the same as when I was on the drug. Disappointingly the aches and pains, hot flushes and bad sleeping patterns are still with me. If anything I’m more knackered by the end of the day, but who isn’t as we get older. So there we have it, I can honestly say I feel just the same. Good luck to everyone about to stop. X

Interesting that different oncs seem to follow different rules. I was dx at 44, and will finish five years of tamoxifen this October. Originally I was told I would swap to an AI roughly half way. But then my onc retired and two years ago I saw a new onc who said that as I was pre-menopausal at dx, that was what mattered despite being seemingly post-menopausal ever since chemo, so I would stay on tamoxifen for the full five years. I had my five year checkup a few weeks ago, saw yet another onc, as the second one had now retired too, and she said to stop the tamoxifen in October and that is that. No AIs at all. Again because I was pre-menopausal at dx, despite now being 49 and (I think) post-menpausal for the last five years. On the one hand I am relieved to be stopping the dam*ed pills this year, having lived in hot flush city for five years, on the other I am concerned that I am being under treated compared with others on this site.

Hello Roadrunner, I think that it varies from Onc to Onc, I was on Tamoxifen for the 5 years and now on year 4 of 5 years of Letrozole even though I think the NICE guidelines says 3 years for Letrozole. I was 46 at DX but I had a hysterectomy (not correct spelling I think) at 42 so don’t where that leaves me re menopause.
I am counting the days till April 2014 and I finish the drugs though.
Hazel

Hi
Annie, sorry i am only just replying to your post! I stopped taking the tablets completely in one go as I hadn’t been told to the contrary. I had no problems at all with this and it’s been about 8 weeks now. I can’t say I have noticed anything different at all tbh!
Good luck all
Lesley

Hi,

You can ask for a very simple blood test which will show you once and for all whether or not you are post-menopausal. If anyone ER+ gets the jitters about oestrogen lurking in their bodies they deserve to have their minds put at rest when the tablets are withdrawn. I beggars belief that we would even need to ask…

Hello. I’ve not been on this site since I finished my chemo and radiotherapy back in 2003. I was diagnosed in September 2002.
I’m now living in Spain and have been on tamoxifen for 5 years followed by Letrozole for the past 4 years.
I also have a corse of Zoladex injections whilst taking tamoxifen in 2006/7
I have an appointment today to see a specialist re my treatment…a bit scarey really as the hospital phoned yesterday to ask why I’d been referred and have I got all my medical records. I only have a couple of slips of paper from here from the gyno checks I’ve had and treatment following pre cancerous cell in the uterus.
Anyway, I believe the appointment today is to see about me coming off the letrozole. I’ve had regular check ups via the oncolgy and gynocology departments of the local hospital since moving to Spain, and feel confident that everything is fine.
However, I a petrified that the cancer will come back if I stop taking the tablets.
After reading this thread, I see I’m not alone! There is such a wide variance on treatment times.
I’m glad I’ve come back to this site…I needed some reassurance.
Mary

I have not really been on this site since 2006-2007. But since last thursday I am feeling anxious because of the advise to stop tamoxifen and zoladex.
So I think everyone has the same fairs then. I have been on tamoxifen for 5 years. (and zoladex injection every three months) I was 36 when diagnosed and was told 2 and a half years tamoxifen and two and a half aromatase inhibitor. Unfortunately these didnt suit me at all. I tried arimidex and exomastane (probably spelled wrong). I am so impressed whoever managed with all the aches and pains !!! I also got a bit depressed on those. I feel a bit of a wimp. Although tamoxifen is not a easy ride either.
My oncologist would keep me on arimidex (and then I guess zoladex) but since it didn’t suit me would then stop the treatment.
I am sure it is different for all different types and stages of breatcancer, in my case he thinks he would be overtreating is I was to continue. With all the negative sideeffects taken in consideration he would stop medication.
If I wanted to I could continue. When I asked about ovarioectomy, he said he wouldn’t but again if I would feel better then it would be arranged.
Because my bone densitiy scan was -1 and I am also very aware of all the positive things estrogen does i now think i will go with his advise.
Very stressfull and scary. I wish there was a black and white path to follow. I do appreaciate my oncologist being so open and honest. But I am left with all these questions. I don’t want the cancer to come back. help.

Hi there, haven’t been on here for ages but was diagnosed in 2009 (aged 52 and pre-menopausal), Grade 1, ER+/HR negative, lumpectomy and lymph node clearance (1/16), chemo FEC and radio.  Was put on Tamoxifen straight after radios and I was suicidal and serious about it.  The consultant took me off them for a month and I felt amazingly normal for a change.  I then had a menopause test to see if I could take aromatase inhibitors so I tried Letrozole (aching limbs) the Arimidex (aching limbs) the exemethasane spelling!!! (aching limbs) did this over a period of 2 years.  I got so I could hardly walk up the stairs and was seriously hobbling.  So they thought I should consider Tamoxifen again so with night sweats, leg and hand cramps, hardly sleeping for the last two years I’m really wanting to stop taking it.  Now with the latest research to extend this to 10 years I feel desperate to know if different brands of Tamoxifen can affect you differently.  On this forum women have been discussing different brands like APS never heard of this one, Wolkhart, Relon which is the one I’m taking now.  I really can’t stand this aching any more.  I have sent an email to the breast care unit and they said ‘massage can help’, tried that no difference.  I walk the dog 3 miles a day to exercise, no difference.  Pain killers Ibuprofen slow release, paracetamol, aspirin, no difference. My friend has suggested Gopo rosehip supplement so am waiting to receive that in the post. I am 4 years in can someone give me any suggestions as to what to do, I’m quite afraid to stop taking it.  I would like to know from readers if the aching stops when you stop taking it and how long it takes to feel normal again as I need to see light at the end of this tunnel.  I hope I put this in the right section…